Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 13, NWS Springfield, MO

February 16, 2006Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Feb 16, 2006, 3:11 PM CST for Texas County, Missouri. It was in force for 49 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 16, 2006, 3:11 PM CST (21:11 UTC)
Expired
Feb 16, 2006, 4:00 PM CST
In force
49 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Texas County, MO

The radar

The Springfield radar (KSGF), 120 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 16, 3:25 PM CSTTSTM WND GST 50Houston, MOCOOP OBSERVER ESTIMATED WIND SPEED IN HOUSTON AT 50 MPH. NO WIND DAMAGE SEEN. REPORTED AUTO ACCIDENT 2S OF HOUSTON DUE TO HAIL ACCUMULATION ON ROAD FORCING CAR TO SLIDE OFF THE HIGHWAY
Feb 16, 3:30 PM CSTTSTM WND DMG5 Se Bendavis, MOBROADCAST MEDIA REPORTED ROOFS BLOWN OFF A HAY BARN AND SHOP AND SEVERAL DOWNED TREES IN BADO.
Feb 16, 3:30 PM CSTHAIL 15 Se Bendavis, MOQUARTER SIZE HAIL REPORTED IN BADO.
Feb 16, 3:35 PM CSTTSTM WND DMGRaymondville, MOTREES DOWN ON THE SOUTH SIDE OF TOWN. SMALL HAIL.
Feb 16, 3:37 PM CSTHAIL 0.88Houston, MONICKEL SIZE HAIL AND STRONG WINDS. NO ESTIMATE ON WIND SPEEDS OR REPORTS OF DAMAGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 1:16 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 530 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-433 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
530 m²/s²
0-3 km storm-relative helicity
609 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 162111
SVRSGF
MOC215-162200-
/O.NEW.KSGF.SV.W.0013.060216T2111Z-060216T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
311 PM CST THU FEB 16 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TEXAS COUNTY IN MISSOURI.

* UNTIL 400 PM CST.

* AT 303 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 8
  MILES EAST OF HARTVILLE...OR 23 MILES WEST OF HOUSTON...AND MOVING
  EAST AT 65 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR HOUSTON BY 325 PM CST.
  NEAR RAYMONDVILLE BY 330 PM CST.

THE TOWNS OF BENDAVIS...HUGGINS...SIMMONS...BUCYRUS...SOLO...YUKON
AND EUNICE ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

LAT...LON 3735 9225 3716 9226 3723 9170 3747 9179

$$

JAS/MT
2 follow-up statements
000 
WWUS53 KSGF 162133
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
333 PM CST THU FEB 16 2006

MOC215-162200-
/O.CON.KSGF.SV.W.0013.000000T0000Z-060216T2200Z/
TEXAS MO-
333 PM CST THU FEB 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR TEXAS COUNTY
UNTIL 400 PM CST...

AT 328 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR HOUSTON...AND MOVING EAST AT 60 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
TEXAS COUNTY...INCLUDING THE TOWNS OF RAYMONDVILLE AND YUKON.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

LAT...LON 3743 9200 3725 9200 3726 9173 3747 9179

$$

SCHULTZ
000 
WWUS53 KSGF 162202
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
402 PM CST THU FEB 16 2006

MOC215-162212-
/O.EXP.KSGF.SV.W.0013.000000T0000Z-060216T2200Z/
TEXAS MO-
402 PM CST THU FEB 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR TEXAS COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 358 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3743 9200 3725 9200 3726 9173 3747 9179

$$

TERRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 2:56 PM CST, 15 minutes earlier.

Area forecast discussion, Feb 16, 2:56 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
256 PM CST THU FEB 16 2006

.DISCUSSION...

CONVECTION HAS FIRED UP IN A TYPICAL WINTER SEVERE HIGH SHEAR/LOW
INSTABILITY ENVIRONMENT AHEAD OF A STRONG COLD FRONT MOVING THROUGH
THE MO OZARKS. MUCAPES ABOUT 500 J/KG AHEAD OF THE FRONT. 0-1KM
SHEAR INCREASES OVER THE EASTERN OZARKS TO 250-300 M2/S2. LOW TOPPED
SUPERCELL THREAT IS EXPECTED TO INCREASE WITH DISCRETE CELLS AS THE
FRONT PUSHES EAST. HAVE HAD REPORTS OF PEA-DIME HAIL...BUT
INDIVIDUAL UPDRAFTS ARE GETTING STRONGER AS THE FRONT PUSHES EAST.
WOULD EXPECT STORMS TO TRY TO ORGANIZE INTO A LINE ALONG THE FRONT
LATER THIS AFTERNOON WITH AN INCREASING DAMAGING WIND THREAT.

THERE IS A BIG TEMPERATURE DROP BEHIND THE FRONT...AND DIDNT STRAY
TO FAR FROM TEMPERATURE GUIDANCE. WIND CHILLS WILL DROP TO NEAR ZERO
DEG F OVER THE UPCOMING WEEKEND.

STRONG ELEVATED BAROCLINIC ZONE WILL SET UP OVER THE REGION. A
SERIES OF SUBTLE SHORTWAVES WILL ENHANCE ISENTROPIC LIFT UP AND OVER
THE COLD AIR DOME. THE QUESTION CONTINUES TO BE HOW WELL WILL
PRECIPITATION BE ABLE TO SATURATE THE EXTREMELY DRY LOWER LEVELS.
THE OVERALL BEST CHANCES FOR ACCUMULATING SNOW LOOK TO BE OVER
SOUTHERN MO...MAINLY SOUTH OF HIGHWAY 60...ESPECIALLY ALONG THE AR
BORDER. OVERALL...I FOLLOWED A BLEND OF HPC QPF AND MODEL GUIDANCE.
SNOW ACCUMULATION IN THE GRIDDED DATABASE IS ABOUT 2 INCHES FRIDAY
NIGHT. GIVEN HOW DRY THE LOW LEVELS ARE...THE NORTHERN EXTENT OF THE
SNOW SHOULD END FAIRLY ABRUPTLY. NEXT SHIFTS STILL HAVE SOME TIME TO
TAKE A LOOK AT THIS UNFOLDING SITUATION. THE GFS PROGS ANOTHER
SHORTWAVE TO MOVE THROUGH THE REGION SUNDAY/SUNDAY NIGHT. ONCE
AGAIN...THE BEST CHANCES FOR PRECIPITATION WILL BE ALONG THE AR
BORDER.

THE EXTENDED FORECAST AFTER EARLY MONDAY IS DRY WITH MODERATING
TEMPERATURES. GFS INDICATES THAT THE ZONAL FLOW WILL BECOME MORE
AMPLIFIED BY WED-THU WITH ANOTHER SHOT OF COLD AIR POSSIBLE BY LATE
THU. GFS PAINTS A POSSIBLE RAIN-SNOW EVENT THU BUT THERE IS A WIDE
MARGIN FOR ERROR THAT FAR OUT IN THE EXTENDED...ESPECIALLY IN A
TRANSITIONING PATTERN.  DSA

&&

.AVIATION...

FOR THE 18Z TAFS...FORECAST CONCERNS WITH THIS PACKAGE RELATE TO
WINDS AND CEILINGS ASSOCIATED WITH THE COLD FRONTAL PASSAGE. FRONT
CURRENTLY POSITIONED JUST TO THE NORTHWEST OF KJLN. FRONT SHOULD
PUSH THROUGH KJLN AROUND 19Z AND KSGF AROUND 22Z.  LOWERED CEILINGS
TO OVC015 AT BOTH TERMINALS AFTER FRONTAL PASSAGE. AS THE UPPER
LEVEL SYSTEM PUSHES THROUGH THIS EVENING...VFR CONDITIONS SHOULD
RETURN BETWEEN 03-06Z TONIGHT.

GAEDE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Feb 16, 1:00 PM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST THU FEB 16 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

SCATTERED SEVERE THUNDERSTORMS CAPABLE OF ONE INCH HAIL AND
DAMAGING WIND GUSTS OF 60 MPH. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

  AREAS AFFECTED AND TIMING:

SOUTHEAST OF A LINE FROM VIENNA TO SPRINGFIELD TO CASSVILLE. THE
OVERALL BEST CHANCES FOR SEVERE STORMS WILL BE OVER EASTERN
SECTIONS OF THE MISSOURI OZARKS...SOUTHEAST OF A LINE FROM
BRANSON TO ROLLA. INITIALLY...INDIVIDUAL STORMS MAY POSE A RISK
FOR SMALL HAIL...BUT AS THE STORMS MOVE EAST THEY ARE EXPECTED TO
FORM INTO A LINE...OR AT LEAST A BROKEN LINE...WHICH MAY POSE A DAMAGING
WIND THREAT OVER THE EASTERN OZARKS AFTER 3 PM. GIVEN THE WIND
SHEAR PROFILES...THE THREAT FOR ISOLATED TORNADOES WILL ALSO BE
POSSIBLE AFTER 3 PM. THE STORMS ARE EXPECTED TO EXIT EAST OF THE
OUTLOOK AREA BY 8 PM.

  DISCUSSION:

ISOLATED SHOWERS AND THUNDERSTORMS ARE ALREADY DEVELOPING ALONG A
COLD FRONT MOVING THROUGH THE MISSOURI OZARKS. THUNDERSTORMS WILL
INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON AS THE FRONT
CONTINUES TO ENCOUNTER UNUSUALLY MILD AND UNSTABLE AIR. STRONG
WIND SHEAR IN THE LOWER LEVELS WILL SUPPORT LOW TOPPED SUPERCELLS.
THE COLD FRONT WILL MOVE EAST OF THE FORECAST AREA EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

UNUSUALLY COLD WIND CHILL VALUES AROUND ZERO ARE EXPECTED FRIDAY
NIGHT INTO SATURDAY. PERIODS OF LIGHT ACCUMULATING SNOW WILL ALSO
BE POSSIBLE NEAR THE ARKANSAS BORDER FRIDAY NIGHT AND AGAIN
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...EAST OF A VIENNA TO CASSVILLE
LINE THIS AFTERNOON AND EARLY THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Feb 16, 2:06 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
206 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             CRANE                   36.91N 93.57W
02/16/2006  M0.25 INCH       STONE              MO   PUBLIC

&&

GCLAYCOM
Local storm report, Feb 16, 2:17 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
217 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             CRANE                   36.91N 93.57W
02/16/2006  E0.25 INCH       STONE              MO   POST OFFICE

            PEA SIZED HAIL REPORTED BY POSTAL WORKER

&&

GCLAYCOM
Local storm report, Feb 16, 2:25 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             OZARK                   37.02N 93.21W
02/16/2006  E0.25 INCH       CHRISTIAN          MO   LAW ENFORCEMENT

            PEA SIZED HAIL FROM THUNDERSTORM

&&

GCLAYCOM
Local storm report, Feb 16, 2:50 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             SEYMOUR                 37.15N 92.77W
02/16/2006  E0.75 INCH       WEBSTER            MO   LAW ENFORCEMENT

            DIME SIZED HAIL REPORTED BY LAW ENFORCEMENT

&&

GCLAYCOM
Local storm report, Feb 16, 3:02 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
302 PM CST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             4 N MANSFIELD           37.16N 92.58W
02/16/2006  E0.25 INCH       WRIGHT             MO   TRAINED SPOTTER

            PEA SIZED HAIL REPORTED BY SPOTTER

&&

GCLAYCOM

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 1:15 PM CSTSevere Thunderstorm WarningSGFCamden, Laclede23 min
Feb 16, 2:13 PM CSTSevere Thunderstorm WarningSGFChristian17 min
Feb 16, 2:48 PM CSTSevere Thunderstorm WarningSGFWebster, Wright34 min
Feb 16, 3:37 PM CSTSevere Thunderstorm WarningSGFDent, Shannon38 min
Feb 16, 3:43 PM CSTTornado WarningSGFShannon47 min
Feb 16, 3:55 PM CSTSevere Thunderstorm WarningSGFOzark45 min
Feb 16, 4:26 PM CSTSevere Thunderstorm WarningSGFHowell41 min
Feb 16, 4:52 PM CSTSevere Thunderstorm WarningSGFOregon29 min
Feb 16, 5:10 PM CSTSevere Thunderstorm WarningSGFShannon15 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.